Pennsylvania, 2003

Winter Storm and Heavy Snow in Pennsylvania, February 16 to 17, 2003

February 16 to 17, 2003 · NWS PHI · 10 events in 10 counties and zones

The most powerful storm to affect Eastern Pennsylvania since the Blizzard of 1996 struck during the President's Day Weekend. Snow began falling around daybreak on Sunday the 16th in and around Philadelphia and then spread slowly north.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$13 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The most powerful storm to affect Eastern Pennsylvania since the Blizzard of 1996 struck during the President's Day Weekend. Snow began falling around daybreak on Sunday the 16th in and around Philadelphia and then spread slowly north. It reached Reading around 9 a.m. EST, the Lehigh Valley during the early afternoon and the Poconos toward sunset. The heaviest snow fell in Philadelphia and its suburbs during the day into the early evening of the 16th. The snow mixed with sleet in Philadelphia and Delaware Counties from the evening of the 16th through the morning of the 17th. The heaviest snow in Berks County and the Lehigh Valley fell during the first half of the day on the 17th and in the Poconos it fell from the morning into the early afternoon of the 17th. Precipitation ended as snow in all areas during the afternoon of the 17th. Governor Ed Rendell declared a state of emergency early on the 17th which made state agencies available for assistance. It also freed counties from spending restrictions and allowed routes to be closed to non-emergency vehicles. The state also issued a travel advisory asking people to stay off the roads. Many municipalities (including Philadelphia) declared their own snow emergencies which banned non-essential travel and parking on snow emergency routes. There were two snow related deaths within Philadelphia. In the southeastern part of the state, area malls closed early on the 16th and churches cancelled services. The weight of the snow caused several roof and porch collapses throughout the region, particularly around Philadelphia where the snow mixed with sleet. Most malls and shopping centers were closed on the 17th as many employees could not get to work. Funerals and elective surgical procedures were cancelled. Businesses, universities and government offices started to reopen on Tuesday the 18th, but most schools remained closed. Organizers had to postpone scheduled events. Even the girl scouts could not deliver their cookies. Life returned closer to normal as the week continued. Volunteers helped hospital personnel get to and from work. Blood supplies though were down to about one day. Numerous accidents occurred in the southeast part of the state during the morning of the 16th. After that, the timing of the storm (during the holiday weekend) kept the number of accidents and rescues down. The fluffy nature of the snow led to few power outages. Most were caused by vehicles crashing into utility poles.In Philadelphia, a partially buried man was found in a snow pile on the 17th. On the 21st, a 79-year-old woman was killed after a snow packed aluminum patio roof collapsed on her. On the 19th, a 24-year-old man was injured when his leg was trapped under the debris of a porch collapse. The worst building collapse occurred to a warehouse near the old Navy Yard. Damage to the roof and goods was 3.5 million dollars. Philadelphia International Airport remained open on the 16th, but closed on the 17th and stranded about 600 passengers at the airport. The Greyhound bus terminal closed on the 17th. SEPTA regional rail lines ran on weekend schedules through Tuesday the 18th. About 400,000 tons of snow was dumped into the Schuylkill River. The city estimated snow removal cost about 8 million dollars. It took until the 18th to plow side streets. The worst accident of the storm occurred early on the 16th as six vehicles collided near Academy Drive on Interstate 95. In Delaware County, all trolley and bus routes were closed through the 18th as were schools and county offices. Snowmobiles were used to rescue trapped motorists. In Chester County, a major accident during the early afternoon of the 16th closed the eastbound lanes of the Pennsylvania Turnpike between Morgantown and Downingtown for three hours. In Montgomery County, in Conshohocken, two people were killed in an early morning fire on the 17th. Firefighters were hampered by the ongoing storm. Lengthy delays occurred on the 16th on U.S. Route 422, the Pennsylvania Turnpike and the Northeast Extension to the Pennsylvania Turnpike. A string of porch collapses occurred on the 19th in Norristown. In Bucks County, a woman died of a heart attack. Emergency personnel could not reach her. The eastbound lanes of the Pennsylvania Turnpike near the Philadelphia Interchange was shut down during the afternoon of the 16th because of a multi-vehicle accident that set a couple of them ablaze. In Nockamixon and Bridgeton Townships, an avalanche closed a mile of River Road. Several drivers were stranded and had to be rescued. The snow was 10 feet high on the roadway. In the Lehigh Valley, even police cruisers were getting stuck in the snow. Non-four wheel drive vehicles could not move. The Lehigh Valley International Airport remained opened, but most flights were canceled. There was no public transportation on the 17th. Specific accumulations included 26.0 inches in Saylorsburg (Monroe County), 25.5 inches in Williams Township (Northampton County), 24.5 inches in Byberry (Philadelphia County), 24.1 inches in East Stroudsburg (Monroe County), 24.0 inches in Hamburg (Berks County), Worcester Township (Montgomery County), 22.5 inches in Wynnewood (Montgomery County), 22.5 inches in Vinemont (Berks County), 22.0 inches in Easton, (Northampton County), Reading (Berks County) and Allentown (Lehigh County), 21.5 inches in Thorndale (Chester County), 21.0 inches in Manayunk (Philadelphia County), Downingtown (Chester County) and Collingdale (Delaware County), 20.0 inches at the Lehigh Valley International Airport, in Haverford (Delaware County), Morgantown (Berks County), Albrightsville and Lehighton (Carbon County) and Chalfont (Bucks County), 19.0 inches in Perkasie (Bucks County), 18.7 inches at the Philadelphia International Airport, 18.0 inches in Pottstown (Montgomery County), 17.0 inches in Exton (Chester County) and Crum Creek (Delaware County) and 16.3 inches in Bensalem (Bucks County). The low pressure system which helped cause the heavy snow formed to the lee of the southern Rockies on the 14th. It moved to southern Missouri by the morning of the 15th, the lower Tennessee Valley the morning of the 16th, reformed off the Virginia coast the morning of the 17th and was southeast of Cape Cod on the 18th. Of equal or greater importance was a large high pressure system that moved over nearby Canada and northern New England throughout this event. This locked very cold air in place, slowed the low pressure system down and prevented it from going farther north thus leaving Eastern Pennsylvania on the snowier side of the system. Warm air did move in aloft between 5,000 and 10,000 feet and was the reason the snow changed to sleet during the evening and overnight on the 16th as far north as Philadelphia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 16, 4:22 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 16, 4:22 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
422 AM EST SUN FEB 16 2003

WELL...THE BIGGEST STORM OF THIS SEASON HAS STARTED. WINTER STORM
WARNINGS HAVE BEEN ISSUED FOR ALL AREAS.  FORECAST SNOW
AMOUNTS...WHICH HAVE BEEN COORDINATED WITH SURROUNDING OFFICES...ARE
MAJOR WITH AMOUNTS UP TO 20 INCHES FORECAST. THE HIGHEST AMOUNTS ARE
OVER ALL EPA ZONES...BUT A BIT LOWER IN THE POCONOS. HIGH AMOUNTS
ARE ALSO FCST FOR THE PHL METRO AREA DOWN TO ILG AND CECIL/KENT
COUNTIES MD. S/E OF THERE AMOUNTS GO DOWN TO SINGLE DIGITS QUITE
FAST DUE TO THE CHANGE.

ANOTHER PROBLEM IS WINDS...VERY STRONG WINDS IN THE GRADIENT FROM
THE RETREATING HIGH AND THE LOW TO THE SE WILL CAUSE STORM FORCE
WINDS ON THE OCEAN AND LOWER BAY. SOME OF THESE WINDS WILL MAKE IT
INLAND AND WILL CAUSE BLIZZARD CONDITIONS AT TIMES IN AREAS THAT
DONT HAVE THE SNOW CHANGE OVER. OTHERWISE...BLOWING AND DRIFTING
SNOW SHOULD BE OBSERVED IN ALL AREAS.

SNOW SHOULD CHANGE TO ZR AND IP FROM PHL S AND E...BUT ALONG THE
SOUTHERN COAST AND CAPE MAY AND PORTIONS OF SUSSEX DE...THE SNOW
SHOULD CHANGE TO RAIN MON. PARTS OF CENTRAL DEL AND MD ZONES MAY
ALSO GET SIGNIFICANT ZR AND IP.

SNOW IS ALREADY INTO DELMARVA AND WILL SPREAD NORTH TODAY. HEAVY
SNOW HAS ALREADY ARRIVED IN THE DCA AREA AND WILL ALSO SPREAD E. I
USED ISENTROPIC LIFT FOR TIMING...AS THIS HAS BEEN LINING UP WELL
WITH THE OBS DATA. IN ADDITION...THE STRONGER ISENTROPIC LIFT HAS
LINED UP WELL WITH THE HEAVIER PCPN.

TIMING...SNOW DEVELOPS THIS AMUP TO THE PHL METRO AREA. THEN THIS
AFTN INTO ALL BUT THE FAR NORTHERN ZONES. HEAVY SNOW DEVELOPS LATE
MORNING DELMARVA ZONES AND LATE THIS AFTN/EVENING INTO THE PHL METRO
AREA. THE HEAVY SNOW SPREADS INTO ALL BUT THE NORTHERN ZONES TONIGHT
FINALLY REACHING THEM MONDAY MORNING.

WARM AIR CIRCULATING AROUND THE LOW WILL MOVE IN FROM THE OCEAN
ENOUGH THE START A CHANGEOVER COASTAL ZONES LATE TNGT...SPREADING
INLAND INTO SRN NJ/DE/MD ZONES ON MONDAY.

THE LOW FINALLY PULLS AWAY MONDAY NIGHT ALLOWING THE SNOW TO END.

NO CHANGES TO THE EXTENDED FCST.

FCSTID =    9
MPO   16  10  20  19 /  40 100 100  70
ABE   20  15  24  21 /  80 100 100  60
RDG   19  17  25  22 /  90 100 100  40
PHL   20  22  28  25 /  90 100 100  40
12N   17  12  23  19 /  40 100 100  80
SMQ   20  20  26  24 /  90 100 100  60
TTN   20  21  27  25 /  90 100 100  50
MIV   23  24  31  27 / 100 100 100  40
ACY   27  28  33  28 / 100 100 100  40
ILG   20  21  28  25 / 100 100 100  40
DOV   24  24  31  27 / 100 100 100  30
GED   26  27  33  29 / 100 100 100  30
ESN   25  26  33  28 / 100 100 100  30

.PHI...
DE...WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONE DEZ001.

WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONE DEZ002.

WINTER STORM WARNING FOR TODAY AND TONIGHT FOR ZONES DEZ003>004.

MD...WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES
MDZ008...MDZ012.

WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES MDZ015...
MDZ019>020.

NJ...WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES
NJZ001...NJZ007>010...NJZ012...NJZ015.

WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES NJZ013...
NJZ016>019.

WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES NJZ014...
NJZ020>022...NJZ025>027.

WINTER STORM WARNING FOR TODAY AND TONIGHT FOR ZONES NJZ023>024.

PA...WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES
PAZ054>055.

WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES PAZ060>062...
PAZ067>069.

WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES PAZ070>071.

MARINE...STORM WARNING NJ/DE COASTAL AREAS AND LOWER DEL BAY. GALE
WARNING UPPER DEL BAY.

RNS
Hazardous weather outlook, Feb 16, 5:59 AM EST, 1 hour 1 minute before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
559 AM EST SUN FEB 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WINTER STORM WARNINGS ARE IN EFFECT FOR ALL AREAS. SEE WSWPHI OR
WWUS41 KPHI FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WARNING CONTINUES INTO MONDAY. VERY HEAVY SNOWS ARE
FORECAST WITH A CHANGEOVER TOWARD THE COAST. STRONG WINDS SHOULD
DEVELOP TONIGHT AND MONDAY AND NEAR BLIZZARD CONDITIONS ARE
POSSIBLE. SOME FREEZING RAIN IS POSSIBLE SE NJ/DE/NE MD WITH A
CHANGE TO RAIN ON THE COAST. A COASTAL FLOOD WATCH HAS ALSO BEEN
ISSUED FOR LATE TONIGHT AND MONDAY. SEE CFWPHI OR WHUS41 KPHI FOR
DETAILS ON THE COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO CALL IN SNOWFALL AMOUNTS OR ANY DAMAGE THAT
MAY OCCUR FROM THE STORM.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Chester

When
February 16, 7:00 AM EST to February 17, 4:00 PM EST
Where
Chester forecast zone
Property damage
$1.0 million
Reported by
TRAINED SPOTTER

Winter Storm, Delaware

When
February 16, 7:00 AM EST to February 17, 4:00 PM EST
Where
Delaware forecast zone
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Winter Storm, Philadelphia

When
February 16, 7:00 AM EST to February 17, 4:00 PM EST
Where
Philadelphia forecast zone
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$4.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Heavy Snow, Berks

When
February 16, 9:00 AM EST to February 17, 4:00 PM EST
Where
Berks forecast zone
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Heavy Snow, Montgomery

When
February 16, 9:00 AM EST to February 17, 4:00 PM EST
Where
Montgomery forecast zone
Property damage
$1.0 million
Reported by
TRAINED SPOTTER

Heavy Snow, Bucks

When
February 16, 10:00 AM EST to February 17, 4:00 PM EST
Where
Bucks forecast zone
Property damage
$1.0 million
Reported by
TRAINED SPOTTER

Heavy Snow, Lehigh

When
February 16, 3:00 PM EST to February 17, 4:00 PM EST
Where
Lehigh forecast zone
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Heavy Snow, Northampton

When
February 16, 3:00 PM EST to February 17, 4:00 PM EST
Where
Northampton forecast zone
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Heavy Snow, Carbon

When
February 16, 4:00 PM EST to February 17, 4:00 PM EST
Where
Carbon forecast zone
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
February 16, 5:00 PM EST to February 17, 4:00 PM EST
Where
Monroe forecast zone
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Philadelphia2003-02-17MaleOutside/Open AreasDirect
Winter Storm, Philadelphia2003-02-2179FemaleOutside/Open AreasDirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347844, 5347849, 5347850, 5347841, 5347847, 5347842, 5347845, 5347848, 5347843, 5347846.